Partition regularity

In combinatorics, a branch of mathematics, partition regularity is one notion of largeness for a collection of sets.

Given a set , a collection of subsets is called partition regular if every set A in the collection has the property that, no matter how A is partitioned into finitely many subsets, at least one of the subsets will also belong to the collection. That is, for any , and any finite partition , there exists an i ≤ n such that belongs to . Ramsey theory is sometimes characterized as the study of which collections are partition regular.

Examples

This generalizes Ramsey's theorem, as each is a barrier. (Nash-Williams, 1965)

Diophantine equations

A Diophantine equation is called partition regular if the collection of all infinite subsets of containing a solution is partition regular. Rado's theorem characterises exactly which systems of linear Diophantine equations are partition regular. Much progress has been made recently on classifying nonlinear Diophantine equations.

References

  1. ↑ Nash-Williams, C. St. J. A. (1965). "On well-quasi-ordering transfinite sequences". Mathematical Proceedings of the Cambridge Philosophical Society. 61 (1): 33–39. Bibcode:1965PCPS...61...33N. doi:10.1017/S0305004100038603.
  2. ↑ Brown, Thomas Craig (1971). "An interesting combinatorial method in the theory of locally finite semigroups". Pacific Journal of Mathematics. 36 (2): 285–289. doi:10.2140/pjm.1971.36.285.
  3. ↑ Sanders, Jon Henry (1968). A Generalization of Schur's Theorem, Doctoral Dissertation (PhD). Yale University.
  4. ↑ Deuber, Walter (1973). "Partitionen und lineare Gleichungssysteme". Mathematische Zeitschrift. 133 (2): 109–123. doi:10.1007/BF01237897.
  5. ↑ Hindman, Neil (1974). "Finite sums from sequences within cells of a partition of ". Journal of Combinatorial Theory. Series A. 17 (1): 1–11. doi:10.1016/0097-3165(74)90023-5.
  6. ↑ Hindman, Neil; Strauss, Dona (1998). Algebra in the Stone–Čech compactification. De Gruyter. doi:10.1515/9783110258356. ISBN 978-3-11-025623-9.
  7. ↑ Di Nasso, Mauro; Luperi Baglini, Lorenzo (January 2018). "Ramsey properties of nonlinear Diophantine equations". Advances in Mathematics. 324: 84–117. arXiv:1606.02056. doi:10.1016/j.aim.2017.11.003. ISSN 0001-8708.
  8. ↑ Barrett, Jordan Mitchell; Lupini, Martino; Moreira, Joel (May 2021). "On Rado conditions for nonlinear Diophantine equations". European Journal of Combinatorics. 94 103277. arXiv:1907.06163. doi:10.1016/j.ejc.2020.103277. ISSN 0195-6698.

Further reading